Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, July 4, 2003

July 4, 2003 · NWS DTX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 9:32 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 9:32 AM EST, 3 hours 41 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1032 AM EDT FRI JUL 4 2003

A SQUALL LINE CONTINUES TO PUSH EAST ACROSS SOUTHWEST LOWER
MICHIGAN. AN INSTABILITY AXIS AHEAD OF THIS CONVECTION HAS ALLOWED
THE STORMS TO MAINTAIN INTENSITY AS THEY CROSSED LAKE
MICHIGAN...ESPECIALLY THE SOUTHERN END OF THE LINE. EXTRAPOLATION
FROM CURRENT RADAR DATA WOULD BRING THE STORMS INTO THE WESTERN
PORTIONS OF THE FORECAST AREA AROUND NOON....REACHING THE EASTERN
PORTIONS OF THE FORECAST AREA AROUND 2 PM. IF THE CURRENT LINE OF
STORMS WEAKENS...ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE
UPPER WAVE OVER WISCONSIN WOULD KEEP STORMS GOING INTO THE LATE
AFTERNOON. THE MODIFIED 12Z SOUNDING FOR 86/72 YIELDS 3700 J/KG
CAPE. SOME SEVERE WEATHER IS THUS EXPECTED OVER SOUTHEAST LOWER
MICHIGAN GIVEN THE INSTABILITY. THE MID LEVEL WAVE OVER WISCONSIN
WILL MOVE EAST INTO LOWER MICHIGAN THIS AFTERNOON...THUS INCREASING
THE MID LEVEL SHEAR. LINEAR CONVECTION WITH DAMAGING WIND GUSTS
STILL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON.

I WILL UPDATE THE ZONES TO INCREASE TO HIGH LIKELY POPS FOR
AFTERNOON THUNDERSTORMS. I WILL ALSO DECREASE TEMPS A COUPLE OF
DEGREES GIVEN THE EARLIER ARRIVAL OF STORMS. NUMEROUS OUTFLOW
BOUNDARIES SHOULD KEEP AT LEAST SCATTERED CONVECTION INTO THE
EVENING.

........PREVIOUSLY ISSUED AREA FORECAST DISCUSSION..........

00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM
ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH
ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN
AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER
MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN
PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE
MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS
SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT
PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA.

MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE
THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE
MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE
ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL
LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER
REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE
THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE
OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY
MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8
AM.

AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS
AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS
MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION.
TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO
LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS
THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE
INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F
FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES
INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA
POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND
FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND
60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING.
LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB
JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE
NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45
KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE
MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A
DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN
OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER
TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT
AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER.
CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS
THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS
AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG
WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER
WE COULD SEE DECENT SEVERE WEATHER POTENTIAL.

THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE
WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH
VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO
BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF
BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS
TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH
WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND
KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER
HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON
TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF
WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES.

SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND.
COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH
WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICATES WEAK RIDGING
TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT
DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN
GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD
LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP
UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT
AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO.

.DTX...NONE.

CONSIDINE/BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 12:58 PM EST, 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
158 PM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 634 HAS BEEN CANCELLED FOR
MIDLAND...BAY...SAGINAW...SHIAWASSEE...GENESEE...LAPEER LIVINGSTON...
WASHTENAW...LENAWEE...WAYNE AND MONROE COUNTIES..

...SEVERE THUNDERSTORM WATCH NUMBER 634 REMAINS IN EFFECT UNTIL 4 PM
FOR TUSCOLA...HURON...SANILAC...LAPEER...ST CLAIR...OAKLAND...
MACOMB...WAYNE AND MONROE COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHEAST MICHIGAN.
MANY OF THESE STORMS HAVE PRODUCED WIND GUSTS OF 60 TO 70 MPH. THE
THUNDERSTORMS WILL EXIT THE REGION TO THE EAST BY 4 PM. TORRENTIAL
RAIN HAS ALSO BEEN OCCURRING WITH THESE STORMS. STORM MOVEMENT WILL
CONTINUE TO BE EAST AT 45 MPH.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS SOUTHEAST
MICHIGAN...ESPECIALLY SOUTH OF M 59. ANY STORM THAT DEVELOPS TONIGHT
IS NOT EXPECTED TO BE SEVERE. WIND GUSTS TO 40 MPH AND VERY HEAVY
RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. THE BEST CHANCES
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE AFTER MIDNIGHT.

A WARM AND HUMID AIRMASS ALONG WITH WEAK LOW PRESSURE SYSTEMS
TRAVERSING THE REGION IS RESPONSIBLE FOR THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT
WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

In the hours before

Local storm report, Jul 4, 11:35 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PERRY                     MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND LIMBS DOWN IN
                                          PERRY. REPORTED BY LAW
                                          ENFORCEMENT.

1221 PM    OWOSSO                    MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND WIRES DOWN.
                                          REPORTED BY SPOTTERS.

1230 PM    CHELSEA                   MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1231 PM    1 N MANCHESTER            MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES DOWN ON M 52.
                                          REPORTED BY SPOTTERS.
Local storm report, Jul 4, 12:11 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    WHITMORE LAKE             MI   WIND DAMAGE
07/04/03   WASHTENAW                      LARGE TREE DOWN ON HOUSE.
                                          RESIDENTS TRAPPED INSIDE.
                                          REPORTED BY SPOTTERS.

1250 PM    4 N MILAN                 MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES DOWN ACROSS ROAD.
                                          REPORTED BY SPOTTERS.

1254 PM    MILAN                     MI   60 MPH TSTM WIND GUST.
07/04/03   WASHTENAW                      REPORTED BY SPOTTERS.

1254 PM    YPSILANTI                 MI   60 MPH TSTM WIND GUST.
07/04/03   WASHTENAW                      REPORTED BY SPOTTERS.
Local storm report, Jul 4, 12:29 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
129 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    3 N YPSILANTI             MI   WIND DAMAGE
07/04/03   WASHTENAW                      LARGE TREE DOWN. WIRES
                                          DOWN. 60 MPH WIND ESTIMATE.
                                          REPORTED BY SPOTTERS.

1259 PM    YPSILANTI                 MI   WIND DAMAGE
07/04/03   WASHTENAW                      BOAT CAPSIZED ON FORD
                                          LAKE. REPORTED BY SPOTTERS.

0100 PM    WHITE LAKE                MI   61 MPH TSTM WIND GUST.
07/04/03   OAKLAND                        MEASURED AT NWS WHITE
                                          LAKE.

0104 PM    PONTIAC                   MI   64 MPH TSTM WIND GUST.
07/04/03   OAKLAND                        MEASURED AT PTK.

0110 PM    NORTHVILLE                MI   1.00 INCH HAIL
07/04/03   WAYNE                          REPORTED BY SPOTTERS.

0110 PM    LINDEN                    MI   WIND DAMAGE
07/04/03   GENESEE                        TREES DOWN. REPORTED BY
                                          OFF DUTY NWS EMPLOYEE.

0110 PM    ADRIAN                    MI   WIND DAMAGE
07/04/03   LENAWEE                        NUMEROUS TREES REPORTED
                                          DOWN THROUGHOUT LENAWEE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

0112 PM    LIVONIA                   MI   WIND DAMAGE
07/04/03   WAYNE                          THREE FOOT DIAMETER TREE
                                          DOWN. REPORTED BY SPOTTERS.
Local storm report, Jul 4, 12:54 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
154 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    BERKLEY                   MI   65 MPH TSTM WIND GUST.
07/04/03   WAYNE                          REPORTED BY SPOTTERS.

0135 PM    MACOMB                    MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE TREE BRANCHES DOWN.
                                          REPORTED BY SPOTTERS.

0140 PM    5 NE UTICA                MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE TREE DOWN AT 22 MILE
                                          AND ROMEO PLANK ROADS.
                                          REPORTED BY SPOTTERS.
Special weather statement, Jul 4, 12:57 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 PM EDT FRI JUL 4 2003

MIZ047-048-053-054-060>062-068-069-075-076-082-083-042000-
BAY-GENESEE-LAPEER-LENAWEE-LIVINGSTON-MIDLAND-MONROE-OAKLAND-SAGINAW-
SHIAWASSEE-TUSCOLA-WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAY CITY...CARO...
DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...MONROE...OWOSSO...
PONTIAC...SAGINAW
157 PM EDT FRI JUL 4 2003

SEVERE THUNDERSTORM WATCH NUMBER 634 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MICHIGAN
    BAY...MIDLAND...HURON...SANILAC...TUSCOLA...SAGINAW...
    SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...MACOMB...
    OAKLAND...LIVINGSTON...WASHTENAW...WAYNE...LENAWEE...
    AND MONROE.

THUNDERSTORMS HAVE MOVE EAST OF THE REGION...THUS THE WATCH HAS BEEN
CANCELLED.

MIZ049-055-063-070-042000-
HURON-MACOMB-SANILAC-ST. CLAIR-
INCLUDING THE CITIES OF...BAD AXE...PORT HURON...SANDUSKY...WARREN
157 PM EDT FRI JUL 4 2003

SEVERE THUNDERSTORM WATCH NUMBER 634 REMAINS IN EFFECT UNTIL 4 PM
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MICHIGAN...HURON...SANILAC...ST CLAIR AND MACOMB.

CONSIDINE
Local storm report, Jul 4, 1:10 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
210 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    BERKLEY                   MI   65 MPH TSTM WIND GUST.
07/04/03   OAKLAND                        REPORTED BY SPOTTERS.

0135 PM    MACOMB                    MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE TREE BRANCHES DOWN.
                                          REPORTED BY SPOTTERS.

0140 PM    5 NE UTICA                MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE TREE DOWN AT 22 MILE
                                          AND ROMEO PLANK ROADS.
                                          REPORTED BY SPOTTERS.

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
July 4, 1:13 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
July 4, 1:13 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368138, 5368139.